Forum

iv steriods

Hi

i met my new consultant today at the alderbourne unit of the hospital. My latest brain scan showed i had 6 new lesions and 2 on my spinal cord.He is a lovely guy and put me at ease straight away.Very blunt but i like that.He couldnt understand my old consultant who thought i had a brain tumour what he was going on about,as the lp showed i had ms.

He is going to give me iv steriods in 2 weeks time,can someone explain what will happen.I forgot to ask.I carnt have them any earlier due to a bloody coldsores on my lip/nose.

thanks kim

Hi, they are given through a drip over 2-3 days. When I have them I come home with the drip bit in my arm, that’s just me though, it saves putting the drip in again. I had them 2 weeks ago 1st day was 2hrs, 2nd day 1 and 1/2hrs. Hope you get on ok xxx

My experience, not very extensive, only had them twice, is as follows. The first day you go in, a doctor will check you haven’t got anything that could cause problems if your immune system is suppressed (cold, uti or similar). The nurse will then put a cannula in a vein on your hand or arm. S/he will attach a drip which will deliver the steroids, taking something like an hour. They’ll take your temperature and blood pressure before they start and after they’ve finished. Over the two or three days on them, and for the next couple of days after you’ve had them, you’ll feel a bit (or very) jittery or hyper.I think most people find they sleep less than normal while on high dose steroids - you don’t feel tired, you feel full of energy but it’s a sort of ‘false energy’ that you can’t actually do anything with. You might find you want to eat lots. You might feel unnaturally warm especially your face feeling warm and looking red (steroid flush). I’d say don’t plan to do much while you’re on them - obviously if you’re having them as an inpatient, you won’t be able to do anything much. I don’t think you’re allowed to drive yourself to the hospital if you’re an outpatient. I’ve not found it a very big deal when I’ve had them but some people feel very bad, I think. Hope it goes OK for you.

Hi there, There are several ways I have had steroids before:

  1. Orally 500mg methylprednisiolone daily for 3 days

  2. Intravenous steroids as an outpatient: they pop a cannula into a vein in your hand and give the steroid (methylprednisilone) through that. Its like a minature drip bag if you’ve ever had one. In our hospital neuro unit you sit in a room with other people having infusions of steroids or other MS drugs. You usually go home with the cannula in your hand and return each day for a new dose. Usually takes 1-2 hours to give the whole bag. Usually its a 3 day or 5 day course. You are more likely to have steroids as an outpatient if you are ‘fairly’ well.

3)Intravenous steroids as an inpatient - as above, except you stay in hospital. The only times I’ve had steroids in hospital, I have needed to be in there anyway.

Usually you get given a gastric protectant such as ranitidine or omeprazole which help guard againts any damage to your stomach.

After about 30 seconds of IV steroids you WILL feel like you;ve been sucking a mouthful of 2p pieces. Highly recommend taking polo’s or anything minty to get rid of the taste.

Also steroids make me feel really manic afterwards and I can’t sleep for love nor money. If it affects you like that, its worth asking for a sleeping tablet. I find Zopiclone does the trick nicely - just for a few days

Hope that helps

MCL x

Hi Kim

The others have described just what will happen. It is no big deal - just a half hour of faffing around on the first day before they really get started. The first time, I was like shellie - cannula still in my wrist, bandage well wrapped round it - dropped my wife off at a shopping mall, and went on to my office to check the e-mail. Collected my wife, drove home (that’s about 50 miles with the bandage on).

Two things that you might want to do:

  • You will have to provide a urine sample every day, before the transfusion starts, just to check you don’t have a UTI. It is worth popping in to your GP surgery the week before and picking up a couple of sample containers. That way you can go in prepared, and just ask for a fresh container each time.

  • On the first day - ask the nurse in charge to make absolutely sure that you are written up for Omeprazole for each day, and for two days after to take home. The stomach pains if they forget this are not pleasant.

HTH

Geoff

Hi Kim

Not much else to add to what everyone else has said. I’ve never had any problems with stomach pains so you may not get that. What you will almost certainly get is the foul taste in your mouth whilst connected to the drip, though it goes soon after. Unlike sewingchick I don’t get any energy at the time - it tends to leave me pretty knackered, but then sometimes I don’t sleep so well (though sometimes my sleep is fine). So get your neuro to sign you off work for a week - getting plenty of rest will help the steroids to do their job. However within a week I’ll start to get a bit of a high for a couple of weeks, with more energy than normal.

Good luck

Dan

I’ve never had stomach pains or drugs to stop them. I haven’t taken sleeping pills either, but have had disturbed sleep but without tiredness the next day - like I said, I felt zingy-zangy-zongy (read loads - got through Gone with the Wind in three days and nights last time I had them).

If you’re responsible for food in your house, I’d make sure you’ve got stuff in the freezer because you probably won’t feel up to cooking. And a friend of mine sliced into her hand when she was cooking and on a longer, lower dose, course of steroids. That is the kind of thing you might do because you’re shaky and jittery.

Please post and tell us how you get on when you have them - it’s been really interesting reading other people’s experiences.

I’ve only ever had them as an in-patient. I felt hyper but was exhausted from the MS fatigue which is an odd combination. I slept soundly but only for an hour or so and then I was wide awake and more talkative than ever - which is A LOT!!! I was also ravenously hungry which is not good with hospital portions so everyone brought me cereal bars and chocolate etc. The older ladies on my ward called me ‘the one with hollow legs’!

I wasn’t given drugs to stop the stomach pains and only got indigestion on the last day of my 3 day course. I wish I had known this was a side effect as I now take a daily tablet for acid reflux as I also took painkillers almost daily for the following year due to leg pain with my GPs knowledge and then ruined my stomach lining.

Tracey

Thanks everyone for replying. I now no what i have to look forward too not lol.

I will let you know how i get on. Thanks once again.

Kim x

That’s really good news that you have a neurologist whom you can trust and who is straight with you.

IV steroids are OK. Bit of a bore, trying to get comfortable in bed with a cannula plumbed in your arm on the first two nights, but it’s really lovely when they take it out!

My advice would be, get yourself some gentle over-the-counter sleep aid like Nytol to have in the locker. Steroids can make it hard to get a good night’s sleep, and you might need a bit of help. I always do.

I hope they do the trick for you - that’s the main thing. They do have their drawbacks,. but are amazing drugs.

Alison

x